South Dakota, 2016

Hail and Damaging Wind in South Dakota, August 15, 2016

August 15, 2016 · NWS ABR · 2 events in 1 county or zone

A couple isolated thunderstorms brought large hail and damaging winds to parts of north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought large hail and damaging winds to parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 5:40 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 15, 5:40 PM CST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
640 PM CDT MON AUG 15 2016

.UPDATE...
Issued at 630 PM CDT MON AUG 15 2016

Adjusted pops slightly based on recent radar trends. There are
three distinct areas of storm activity: along the central ND/SD
border as a line grows south, across western SD with potential
motion toward central SD, and isolated cells in west central MN.
An isolated severe strong to severe storm is possible. Otherwise
only general thunder is expected.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 327 PM CDT MON AUG 15 2016

The threat for severe storms this evening is looking a little less
likely. The morning MCV recently cleared the eastern CWA, but left
behind sct clouds. The MCV has pushed a weak boundary south of the
CWA, which could be a foci for additional thunderstorm development
later this afternoon. Based on a few CAMS, convection maybe possible
in the SE portion of the CWA, or Watertown area points south.

The area of convection that will likely impact this CWA is currently
over western ND. This convection should gradually intensify as upper
level support moves into the Northern Plains. Several CAMS show
this convection slowly tracking ESE into this CWA after 0Z or
later. While surface based CAPE values are over 2K J/KG, 0-6 KM
bulk shear values are under 30 knots. Am expecting strong storms
tonight, with perhaps a few severe storms during the evening
hours. Winds and hail will be the main threats. Convection should
diminish Tuesday morning with dry conditions possible until the
mid-late afternoon hours. During the afternoon hours on Tuesday,
an inverted surface trough will be located over the eastern CWA
along with a weak upper level shortwave/drier air moving into the
region from the NW should produce a few thunderstorms. If
thunderstorms develop, they should push SE of the CWS Tuesday
evening. Dry conditions are likely through the rest of the short
term. Cannot rule out WAA convection Wednesday night however.

.LONG TERM...(Thursday through Monday)
Issued at 327 PM CDT MON AUG 15 2016

The main story for this extended period will be one last above
normal temperature day Thursday, before falling into the 70s for
highs both Friday and Saturday. Look for a 500MB low over central
Canada at 12Z Thursday. This feature will drag a trough across the
central U.S. through early Saturday, allowing the cooler air to
linger. The trough will eventually move east to the Great Lakes
region on Saturday, with zonal flow or possibly some ridging moving
into our area to wrap up the end of the weekend and start the next
work week. The 00Z ECMWF and 06Z GFS became out of phase with
each other as early as Sunday morning over southwestern Canada,
leading to a lower confidence forecast for our area starting as
early as Sunday.

As for thunderstorm chances, the best chance for this extended
period looks to be Thursday night through the day Friday. This will
be while the stronger low over central Canada slides into Hudson
Bay, while dragging a cold front and secondary low across SD over
the region. Healthy lapse rates and shear Thursday night could
support some strong to possibly severe storms. Cooler and more
stable air will slide in from the northwest during the day Friday,
limiting the severe potential. This is when temperatures fall into
the 70s for highs to start off the weekend. The sfc high will be
overhead around daybreak Sunday, with the return of southerly winds
Sunday and Monday as the high shifts to eastern MN the Upper Great
Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 630 PM CDT MON AUG 15 2016

VFR conditions are forecast through the period. An isolated
thunderstorm may impact the taf sites overnight with KMBG most
likely to see a storm in the next 6 hours. Confidence is still too
low for a mention, but KATY could experience some patchy fog or
stratus toward 12z Tuesday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...SD
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Aug 15, 3:28 AM CST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
428 AM CDT MON AUG 15 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
428 AM CDT MON AUG 15 2016 /328 AM MDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MORNING SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS PARTS OF
SOUTH CENTRAL AND EASTERN SOUTH DAKOTA AS WELL AS WEST CENTRAL
MINNESOTA.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER THIS AFTERNOON
AND TONIGHT. THE BEST CHANCES WILL REMAIN ALONG AND EAST OF THE
JAMES VALLEY...BUT CANNOT RULE OUT THUNDERSTORMS FURTHER WEST
TOWARD THE MISSOURI RIVER. ISOLATED SEVERE STORMS MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST ACROSS FAR NORTHEAST
SD AND WEST CENTRAL MN TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, Aug 15, 6:14 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM MDT MON AUG 15 2016

SDZ003-160115-
CORSON SD-
614 PM MDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 715
PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BULLHEAD...OR 16 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCINTOSH...WATAUGA...KLEIN RANCH...BLACK HORSE...
BULLHEAD AND WALKER.

LAT...LON 4595 10083 4562 10081 4561 10152 4594 10154
TIME...MOT...LOC 0013Z 268DEG 6KT 4575 10115

WISE
Special weather statement, Aug 15, 6:21 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT MON AUG 15 2016

SDZ009-010-160115-
EDMUNDS SD-WALWORTH SD-
721 PM CDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS AND
SOUTHEASTERN WALWORTH COUNTIES UNTIL 815 PM CDT...

AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF BOWDLE...OR 17 MILES SOUTHEAST OF SELBY...MOVING
EAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWDLE.

LAT...LON 4526 9993 4549 9991 4551 9959 4525 9962
TIME...MOT...LOC 0021Z 267DEG 6KT 4535 9973

WISE

The radar

The Aberdeen radar (KABR), 104 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Walworth

When
August 15, 6:32 PM CST
Where
Walworth County, 10.86 mi SE of Java
Measured
1.25 in hail
Reported by
Public
Coordinates
45.390, -99.740

Thunderstorm Wind, Walworth

When
August 15, 8:23 PM CST
Where
Walworth County, 0.84 mi NW of Selby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.510, -100.040

An estimated sixty mph wind occurred at Selby.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657992, 657993.